Excedrin Migraine: Side Effects, Dosage, and More
Side effects are common with any medication. You may experience some or all of these following symptoms when taking certain medications: nausea, vomiting, diarrhea, abdominal cramps (nausea), headache, dizziness or lightheadedness. There are many different types of side effects and they vary depending on the type of drug and the way it’s taken.
The most common side effect associated with taking prescription drugs is gastrointestinal (GI) upset. These side effects usually go away within 24 hours of stopping the medication. However, if you take a large dose of the drug, such as one that contains several different ingredients, there could be lingering GI problems for up to three weeks after discontinuing use.
There are other possible side effects of taking prescription drugs, but they’re rare. If you have any of them, don’t worry – just stop using the medication and see your doctor right away.
If you experience any of these symptoms while taking prescription drugs, call your doctor immediately! They’ll likely prescribe another medication to treat the problem.
Rarer side effects of taking prescription drugs can include:
chills and fever
hallucinations, or even a coma (in extreme cases)
Fortunately, these types of side effects are rare and only occur when the medication interacts with other medical conditions you may have. If you have any of these conditions (e.g. heart problems, a history of epilepsy, diabetes, etc.), make sure your doctor is aware of them before they prescribe anything.
What are common side effects of Excedrin?
The most common side effects when taking Excedrin are: drowsiness, dizziness, and upset stomach. The medication may also cause allergic reactions in some patients and trigger asthma symptoms or epileptic seizures. If you have a known medical condition, such as high blood pressure or an autoimmune disease, be sure to tell your doctor before taking the drug.
Excedrin is a combination of acetaminophen, aspirin, and caffeine. Aspirin is a nonsteroidal anti-inflammatory drug (NSAID) that helps reduce pain by keeping your body from producing prostaglandins. These are chemicals that stimulate pain in the body. Acetaminophen reduces pain by lowering the body’s temperature and reducing inflammation. Caffeine is a central nervous system stimulant that reduces fatigue by initiating temporary increases in blood flow and heart rate.
Common side effects of acetaminophen include nausea, vomiting, ringing in the ears, and abdominal pain.
Common side effects of aspirin include heartburn, stomach pain, indigestion, and an increased risk of bleeding.
Common side effects of caffeine include restlessness, insomnia, headache, and fast heartbeat.
Excedrin may also trigger allergic reactions in some patients. Be sure to tell your doctor if you have any allergies or if you’re allergic to any NSAIDs (ibuprofen, naproxen). If you have severe allergies or if you take the medication and experience hives, swelling of the lips or face, difficulty breathing, or severe dizziness, go to the emergency room immediately.
Are there any drug interactions with Excedrin?
Yes. Be sure to tell your doctor if you’re taking any other medications – prescription, over-the-counter, vitamins, herbal remedies, and even supplements – as there may be an interaction between them and the drug.
Don’t take Excedrin if you’re taking the following medications:
Cold and allergy medicines that contain decongestants, such as pseudoephedrine, or stimulants, such as phenylephrine
Diuretics, which are used to treat high blood pressure or fluid retention
Digoxin, a heart medication
Probenecid, a medication used to treat gout
Acetazolamide, an eye drops medication used to treat glaucoma
Metoclopramide, a medication used to treat gastrointestinal problems
Phenytoin, a medication used to control certain types of seizures
Carbamazepine, an anticonvulsant that relieves seizures
Disulfram, a medication for alcohol abuse
It may also interact with aspirin, other NSAIDs or blood-thinning medications, certain diuretics, and heart or blood pressure medications. Excedrin may have a negative reaction with other medications that contain aspirin, acetaminophen, or caffeine. Be sure to tell your doctor about any drugs that you’re allergic to and any other drugs you’re taking before starting a new medication.
What if I have a health condition or take other medications?
Excedrin should only be used under the supervision of a doctor if you have certain conditions.
If you have a health condition, you should let your doctor know before you start taking this medication. You may not be able to take it, or you may need a different dosage.
For instance, don’t take this medication if you have moderate to severe ulcerative colitis or chronic renal failure, have had an asthma attack after taking aspirin in the past, or are allergic to any of the ingredients in this medication.
This medication may not be safe for certain patients. If you have any health conditions, let your doctor know before starting this drug.
Also be sure to let your doctor know if you’re taking any other medications, as there may be an interaction between them and the new medication.
What are the side effects of Excedrin? Could they interfere with work or school?
Side effects of Excedrin can range from mild to severe and may potentially interfere with work or school.
Some of the most common side effects include:
Stomach pain or heartburn
These are just some of the side effects that have been reported. There may be others. If you experience any side effects or medical complications, you should seek medical help immediately.
Although rare, allergic reactions to this drug can be serious and potentially life-threatening. Seek immediate medical attention if you have any of these symptoms: hives, difficulty breathing, swelling of the lips, tongue or throat, fainting, or coma.
If you’ve experienced any of these symptoms with this drug or any other, be sure to let your doctor know before starting the medication.
How will Excedrin affect my daily life and productivity at work or school?
Excedrin may potentially cause side effects that affect your productivity at work or school.
Most people experience fatigue, dizziness, or drowsiness while taking this medication. You shouldn’t drive or operate heavy machinery until you know how the drug affects you.
If you’re taking this medication to treat a headache, it’s best to take it as soon as you feel the pain starting, as the effects can take up to an hour to kick in and can last up to 6 hours. Because of this long waiting period, it’s best to take this medication before you go to bed so any headaches or pain you experience can be treated while you sleep.
Sources & references used in this article:
Effectiveness of eletriptan in acute migraine: primary care for Excedrin nonresponders by ML Diamond, J Hettiarachchi, B Hilliard… – … : The Journal of …, 2004 – Wiley Online Library
Is it worth the trouble? The new policy on dissemination of information on off-label drug use under the Food and Drug Administration Modernization Act of 1997 by EA Weeks – Food and Drug Law Journal, 1999 – JSTOR
Direct‐to‐Consumer Advertising of OTC Agents Under Current FTC Regulations: Concerns and Comment by F Sheftell, D Dodick, R Cady – … : The Journal of Head and Face …, 2001 – Wiley Online Library